Iowa, 2023Hail and Damaging Wind in Iowa, June 8, 2023
June 8, 2023 · NWS FSD · 2 events in 2 counties and zones
A weak impulse dropped southward along the western side of a Great Lakes closed mid-level low, igniting isolated storms overnight. Weak shear and evaporation within a low-level dry airmass resulted in localized damaging wind gusts with the strongest storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $38,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak impulse dropped southward along the western side of a Great Lakes closed mid-level low, igniting isolated storms overnight. Weak shear and evaporation within a low-level dry airmass resulted in localized damaging wind gusts with the strongest storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 8, 2:41 AM CST, 16 minutes earlier.
Area forecast discussion, Jun 8, 2:41 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
341 AM CDT Thu Jun 8 2023
.SHORT TERM...(Today and Tonight)
Issued at 338 AM CDT Thu Jun 8 2023
KEY MESSAGES:
1. Isolated strong to severe storms with large hail/strong wind
gusts possible west of Interstate 29 this afternoon and evening.
2. Possibly better chances for precipitation on Friday and Saturday,
though rainfall amounts will generally remain on the low side.
3. Cooler temperatures for Friday through Sunday, then warming for
the beginning of next week.
The upper level ridge which has been parked across our area for the
past few days has shifted into the western High Plains early this
morning, while an upper level low continues to spin over the
northeastern CONUS. A weak impulse tracking southward on the
northerly upper level flow over our area - per the aforementioned
features - has resulted in a few showers/isolated thunderstorms over
western MN early this morning. Latest hi-res models indicate this
activity to continue east of Interstate 29 through the morning
hours, before finally dissipating by mid morning. A rather diffuse
surface boundary is situated over the James River Valley this
morning, and will only slide very slowly westward through the day. A
moisture plume on the eastern side of this boundary may be the focus
for thunderstorm development later this afternoon and evening as the
atmosphere becomes increasingly unstable though the day - on the
order of 1500-2000 J/kg west of Interstate 29 per latest
soundings/model data. 0-6km bulk shear is weak over this area -
between 15-25 kts, with the higher values toward the Interstate 29
corridor. Shear values continue to be higher as one moves east of
Interstate 29 - upwards of 25 to 35 kts, though the instability is
expected to be much weaker over that area. With the aforementioned
instability, cannot completely rule out an isolated strong/severe
storm west of Interstate 29 in the afternoon/evening, though with
the weak bulk shear any storm would be short lived. The main threat
would be large hail, with a weaker threat of strong winds with DCAPE
just either side of 500 J/kg. Concurrent with the westward shift of
the upper level ridge, the 850 mb thermal ridge will shift off to
the west a bit, shaving off a few degrees from the highs when
compared to Wednesday. Look for highs in the lower 90s west of
Interstate 29, to lower to mid 80s east of there. Any thunderstorm
activity is expected to diminish tonight as heating of the day is
lost. Lows will drop into the into the upper 50s to lower 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CDT Thu Jun 8 2023
A more active period will be possible for Friday and Saturday as the
upper level ridge begins to break down as a couple shortwaves dive
southward on the eastern side of the ridge. While rainfall amounts
will not be a drought buster, both the GEFS and ECMWF ensembles
indicate high probabilities of at least a generalized tenth of an
inch of precipitation during each 24 hour period for Friday and
Saturday. Areas west of Interstate 29 will once again become
unstable on Friday afternoon, with MLCAPE running around 1500-2000
J/kg. Even so, as has been the case in recent days, bulk shear will
be weak - 20 kts or less, thus severe chances are low. Instability
looks to be even lower for Saturday. As the ridge breaks down, 850
mb temperatures will cool through the period, with highs on Friday
in the 80s, then into the 70s for Saturday as a cold front slides
through the region. Rainfall chances then diminish by Saturday night
as the front slides out of the area.
Temperatures fall back to below normal for Sunday as a deepening
upper level low over the Upper Mississippi Valley drives cooler air
into our area. This low drifts eastward for the beginning of next
week, allowing energy from a western CONUS upper level trough to be
ejected northward into the Plains. This may bring some increasing
chance of precipitation by the middle of the week, though ensembles
would suggest amounts would be on the low side. Temperatures look to
warm to back above normal for Tuesday and Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1030 PM CDT Wed Jun 7 2023
Showers are possible through the overnight, with one storm
dropping south just west of KSUX through 04z/11PM. An area of
showers in northeastern SD drops south through the early
overnight, but expect these to weaken as they approach the area.
Additional showers and storm chances return toward daybreak and
during the afternoon/evening Thursday; however, have omitted from
all sites given low confidence in coverage. Outside of convection,
VFR conditions prevail with light southeasterly winds.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...SG
Hazardous weather outlook, Jun 7, 7:59 PM CST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
859 PM CDT Wed Jun 7 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
859 PM CDT Wed Jun 7 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Showers and isolated storms taper off late this evening. Severe
weather is not expected, but brief gusty winds to 45 mph and pockets
of heavy rain are still possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Chances for thunderstorms continue off and on through Saturday
with very low severe weather risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Osceola
- When
- June 8, 2:57 AM CST to 3:00 AM CST
- Where
- Osceola County, 3.65 mi NE of Harris
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 43.480, -95.390
Large trees and a grain bin were damaged by thunderstorm winds. Property and crop damage costs are rough estimates.
Hail, Dickinson
- When
- June 8, 3:00 AM CST to 3:02 AM CST
- Where
- Dickinson County, 1.66 mi WNW of Lake Park
- Measured
- 0.88 in hail
- Crop damage
- $30,000
- Reported by
- Public
- Coordinates
- 43.480, -95.350
Wind-driven hail caused significant crop damage. Crop damage costs are rough estimates.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 8, 2023$500,000 · 66 kt wind · 3 events
- Damaging Winds in Washington, June 8, 2023$393,000 · 53 kt wind · 5 events
- Flash Flood and Hail in Texas, June 8, 2023$107,000 · 1 in hail · 16 events
- Damaging Winds in Minnesota, June 8, 2023$75,000 · 74 kt wind · 2 events
- Hail and Damaging Wind in Idaho, June 8, 2023$53,000 · 1 in hail · 3 events
- Hail and Damaging Wind in Texas, June 8, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Georgia, June 8, 2023$5,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Virginia, June 8, 2023$1,000 · 1.25 in hail · 7 events
- Hail and Damaging Wind in North Dakota, June 8, 20231.5 in hail · 6 events
- Flash Flooding and Hail in Arkansas, June 8 to 10, 20231 in hail · 6 events
- Flash Flooding in Montana, June 8, 20236 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111373, 1111372.